Oklahoma, 2018

High Wind in Oklahoma, May 11, 2018

May 11, 2018 · NWS OUN · 1 event in 1 county or zone

Dissipating supercell originating from a pyrocumulus wildfire across the Texas Panhandle produced heat burst severe wind gusts as it dissipated across western Oklahoma.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Dissipating supercell originating from a pyrocumulus wildfire across the Texas Panhandle produced heat burst severe wind gusts as it dissipated across western Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 5:43 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, May 11, 5:43 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
643 PM CDT Fri May 11 2018

.DISCUSSION...
Please see the 00Z aviation discussion below.

&&

.AVIATION...
VFR will apply through the forecast period. Wind speeds will
decrease slightly after sunset. Mid to high clouds will increase
over central OK, thanks to smoke and a thunderstorm in the TX
panhandle. Some lower cigs around 035-050 are expected after 14Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  87  69  89 /   0   0   0   0
Hobart OK         68  93  70  92 /  10   0   0  20
Wichita Falls TX  68  91  70  91 /   0   0   0   0
Gage OK           69  96  68  94 /  10  10  10  30
Ponca City OK     70  90  69  92 /  10   0   0  10
Durant OK         69  85  68  88 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory until 7 PM CDT this evening for OKZ004>020-022>031-
     035-038.

TX...None.
&&

99/99/03
Hazardous weather outlook, May 11, 6:50 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
750 PM CDT Fri May 11 2018

OKZ004>048-050>052-TXZ083>090-130100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
750 PM CDT Fri May 11 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk for severe thunderstorms, mainly along
and west of a Woodward to Hollis line. The most likely time
for storms will be between 5 and 9 pm. If storms form, hail to
the size of golf balls and damaging winds to 70 mph would be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
A few strong to severe thunderstorms with large hail and damaging
winds are possible Saturday through Monday across parts of
western Oklahoma.

Thunderstorm chances are expected to increase across all of
Oklahoma and north Texas Tuesday through Thursday. Some storms
Tuesday through Thursday may be strong to severe with large hail
and damaging winds. Locally heavy rainfall may cause flooding in a
few areas Tuesday through Thursday due to slow moving storms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 11, 6:24 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
724 PM CDT FRI MAY 11 2018

OKZ014-021-120045-
Roger Mills OK-Beckham OK-
724 PM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and
northwestern Beckham Counties Until 745 PM CDT...

AT 719 PM CDT, severe thunderstorms were located in Wheeler County
Texas along a line extending from near Allison to north of Shamrock,
moving northeast at 35 MPH.

These thunderstorms will move into western Roger Mills and
northwestern Beckham Counties before 800 pm. Severe weather will be
possible with these storms if they maintain their current intensity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3574 10000 3587 9973 3585 9967 3528 9988
      3522 10000
TIME...MOT...LOC 0019Z 230DEG 32KT 3552 10012 3529 10024

..speg.
Special weather statement, May 11, 8:06 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
906 PM CDT FRI MAY 11 2018

OKZ014>016-021-022-120300-
Washita OK-Roger Mills OK-Dewey OK-Beckham OK-Custer OK-
906 PM CDT FRI MAY 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR northern Washita...eastern Roger
Mills...southern Dewey...northern Beckham and Custer Counties Until
1000 PM CDT...

AT 903 PM CDT, dissipating thunderstorms over west central Oklahoma
can produce localized strong winds to around 50 mph this evening.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3595 9945 3604 9864 3539 9863 3529 9998
TIME...MOT...LOC 0203Z 228DEG 21KT 3561 9927

..speg.
Local storm report, May 11, 8:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT FRI MAY 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     4 WNW CAMARGO           36.04N 99.35W
05/11/2018  M57 MPH          DEWEY              OK   MESONET

            HEAT BURST FROM DECAYING STORM.

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Dewey

When
May 11, 8:20 PM CST
Where
Dewey forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Associated with a heat burst. Measured by Putnam Mesonet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763243.